MAUDE Adverse Event Report: ARTHREX, INC. VAL SCREW, TI, 1.6 X 10MM; PLATE, FIXATION, BONE

ARTHREX, INC. VAL SCREW, TI, 1.6 X 10MM; PLATE, FIXATION, BONE
Model Number VAL SCREW, TI, 1.6 X 10MM
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 11/17/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.
 
Event or Problem Description
It was reported that during a right hand orif of 4th and 5th metacarpal fractures procedure the surgeon was using the arthrex mini comprehensive fixation system ar-18700fs.When surgeon was reducing the 4th metacarpal fx the point-to-point clamp tips on the ar-18700-45 bent.Another issue occurred when he was plating the 5th metacarpal later in the case.He was using the depth gauge ar-18700-27 (from the ar-18700fs) to measure the length of the screw and the depth gauge pin assembly bent in multiple directions.There was another issue with two of the val 1.6mm screws that were placed in the plate located on the 5th metacarpal.When advancing a 1.6 x 09mm screw, ar-18716v-09, the screw head snap off the screw before the threads of the locking had ever engaged with the plate.This happened in the exact same way with a 1.6 x 10mm screw, ar-18716v-10.The screw threads that had made it through the plate and that were advanced into the bone were left in the patient's bone.Additional information obtained 11/30/2020: the ar-18700-45 and ar-18700-27 were from the ar-18700fs instrument set.The two instruments will be returned for evaluation.The proximal ends of the ar-18716v-09 and ar-18716v-10 were both disposed of at the time of procedure.To prep the bone socket for insertion of the screws the surgeon used and ar-18700-12 (1.2mm drill bit).The patient bone quality was reported to be good.This was a revision procedure so the bone was healing for 2 months when the patient fractured it again.The patient still had bone callus from the previous injury.Additional information obtained 12/1/2020: the patient's original procedure was performed at a different facility and the date of the original procedure is unknown.During the original procedure a 3.5 headless cannulated screw (ar-8730-xx / length unknown) was implanted.The original procedure was an intermedullary screw fixation of the 5th metacarpal neck fracture.During the revision the surgeon attempted to explant the original screw but was unable to extract it from the 5th metacarpal bone.The screw was left in and the plate was placed over the top of the intermedullary screw in the 5th metacarpal.Screws were placed around the intermedullary screw, fixating the plate to the bone.

Brand Name
VAL SCREW, TI, 1.6 X 10MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key11046363
Report Number1220246-2020-02413
Device Sequence Number11061142
Product Code HRS
UDI-Device Identifier00888867313675
UDI-Public00888867313675
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K191326
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberVAL SCREW, TI, 1.6 X 10MM
Device Catalogue NumberAR-18716V-10
Device Lot Number047411944
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/30/2020
Initial Report FDA Received Date12/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;